TITLE

Vancomycin use in 2 Ontario tertiary care hospitals: a survey

AUTHOR(S)
Kwan, Terry; Lin, Frank
PUB. DATE
December 1999
SOURCE
Clinical & Investigative Medicine;Dec99, Vol. 22 Issue 6, p256
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
Objective: Use of vancomycin is a risk factor for acquiring vancomycin-resistant enterococci (VRE). To optimize the use of vancomycin in hospitals, the Hospital Infection Control Practices Advisory Committee (HICPAC) published recommendations in 1995. The objectives of this study were to determine the frequency, indications, and risk factors for inappropriate inpatient vancomycin prescriptions before and after publication of the HICPAC recommendations. Design: Cross-sectional study. Setting: Two tertiary care hospitals in Ontario. Interventions: Vancomycin prescriptions were randomly sampled and hospital chart view performed for two 12-month periods, one before and one after publication of the HICPAC recommendations on vancomycin use. Results: Based on the review of 189 charts from hospital A and 190 from hospital B, there was no significant change in the proportion of inappropriate vancomycin prescriptions at either hospital from before publication of the HICPAC recommendations to afterward (63% v. 71% at hospital A, p = 0.21; 48% v. 37% at hospital B, p = 0.11). In 51% of all vancomycin prescriptions, the drug was prescribed instead of another antibiotic because of a recorded penicillin allergy. Surgical prophylaxis with more than 1 or 2 doses of vancomycin accounted for 66% (hospital A) and 58% (hospital B) of inappropriate prescriptions. In a multivariate analysis, surgical prophylaxis remained a significant risk factor for inappropriate use of vancomycin at both hospitals (odds ratio [OR] 5.6, 95% confidence interval [CI] 2.8 to 11.3, p = 0.01 for hospital A; OR 13.9, 95% CI 4.9 to 39.5, p = 0.01 for hospital B). Prescription by the orthopedic service also remained a significant risk factor in the final logistic regression model for hospital B (OR 3.9, 95% CI 1.1 to 13.9, p = 0.01). Conclusions: A high proportion of vancomycin prescriptions, surveyed before and after publication of the HICPAC recommendations on vancomycin use, were inappropriate. Excessive ...
ACCESSION #
2731444

 

Related Articles

  • Effects of Pharmacist Intervention on the Utilization of Vancomycin in a Teaching Hospital. Tavakoli-Ardakani, Maria; Ghassemi, Samaneh; Alizadeh, Afshin Mohammad; Salamzadeh, Jamshid; Ghadiani, Mojtaba; Ghassemi, Sara // Iranian Journal of Pharmaceutical Research;Autumn2015, Vol. 14 Issue 4, p1281 

    In order to investigate the effect of pharmacist intervention on vancomycin use, this study was performed on all patients receiving vancomycin in the intensive care unit (ICU) and hematology-oncology ward of Taleghani Educational Hospital in Tehran, Iran. Vancomycin use was assessed during a...

  • Vancomycin.  // Reactions Weekly;3/27/2010, Issue 1294, p36 

    The article describes the case of a 52-year-old woman who acquired creatinaemia, uraemia and urinary infection while undergoing treatment with vancomycin.

  • Vancomycin.  // Reactions Weekly;3/27/2010, Issue 1294, p36 

    The article describes the case of a 64-year-old man who died of sepsis after not responding to vancomycin.

  • Vancomycin.  // Reactions Weekly;7/3/2010, Issue 1308, p33 

    The article describes the case of a man who developed drug rash with eosinophilia and systemic symptoms (DRESS) syndrome while receiving treatment with vancomycin.

  • Ceftobiprole/rifampicin/vancomycin.  // Reactions Weekly;2/12/2011, Issue 1338, p11 

    The article describes the case of a 65-year-old woman who acquired drug rash with eosinophilia and systemic symptoms (DRESS) syndrome while undergoing treatment with vancomycin, and rifampicin and agranulocytosis for taking ceftobiprole.

  • Vancomycin.  // Reactions Weekly;3/26/2011, Issue 1344, p30 

    The article describes the case of a 67-year-old man who developed thrombocytopenia following vancomycin treatment and he subsequently died from multiple organ failure.

  • Teicoplanin/vancomycin.  // Reactions Weekly;2/20/2010, Issue 1289, p39 

    The article describes the case of a 38-year-old woman who developed drug-rash with eosinophilia and systemic symptoms (DRESS) syndrome while undergoing treatment with vancomycin and teicoplanin.

  • Vancomycin.  // Reactions Weekly;7/7/2012, Issue 1409, p43 

    The article describes the case of five patients who developed drug reaction with eosinophilia and systemic symptoms (DRESS) during treatment with parenteral vancomycin for various diseases.

  • Vancomycin.  // Reactions Weekly;4/9/2011, Issue 1346, p41 

    The article describes the case of a 49-year-old man who acquired linear IgA bullous dermatosis while undergoing treatment with vancomycin.

Share

Read the Article

Courtesy of THE LIBRARY OF VIRGINIA

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics